Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 104, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 10, 1998, 5:29 AM CDT for Lincoln County, Nebraska. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 10, 1998, 5:29 AM CDT (10:29 UTC)
- Expired
- Jun 10, 1998, 6:35 AM CDT
- In force
- 66 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Lincoln County, NE
The radar
The North Platte radar (KLNX), 102 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 5:45 AM CDT | Hail 1.75 | Sutherland, NE | |
| Jun 10, 6:40 AM CDT | Hail 0.75 | North Platte, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 10.5 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 294 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1395 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
013 WUUS1 KLBF 101028 RRA SVRLBF NEC111-101135- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 529 AM CDT WED JUN 10 1998 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LINCOLN COUNTY IN SOUTHWESTERN NEBRASKA * UNTIL 635 AM CDT * AT 528 AM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 27 MILES WEST NORTHWEST OF NORTH PLATTE OR 9 MILES WEST NORTHWEST OF SUTHERLAND MOVING EAST AT 30 MPH. * DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR... SUTHERLAND BY 540 AM CDT HERSHEY BY 555 AM CDT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS SLM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:10 AM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 10, 3:10 AM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 310 AM CDT WED JUN 10 1998 ...FORECAST PROBLEMS THIS MORNING ARE THE ENDING OF THE PRECIPITATION TODAY AND THE POSSIBLE RETURN TONIGHT...ESPECIALLY IN THE WEST... IN THE FIRST PERIOD... KLNX WSR-88D INDICATES THAT THUNDERSTORMS ARE MAINLY NORTH OF A LINE FROM CHAPPEL THROUGH NORTH PLATTE TO BROKEN BOW. SO...THUNDERSTORMS SHOULD BE INCLUDED IN THE NORTH CENTRAL AND NORTHWEST ZONES AT LEAST THIS MORNING. THE REST OF THE AREA WILL PROBABLY NOT HAVE ANY SHOWERS OR THUNDERSTORMS BEFORE LATE THIS AFTERNOON OR EARLY EVENING. TURNING TO THE MODEL PERFORMANCE...NGM/AVN HAD GOOD INITIALIZATION. HOWEVER, THE OUTPUT FROM YESTERDAY MORNING'S AVN WAS DOING BEST WITH 500MB HEIGHT AND VORTICITY FIELDS. THE SOLUTIONS OF THE TWO WERE SIMILAR THROUGH 36 HOURS. BY 36 HOURS, THOUGH, THE NGM WAS STRONGER WITH THE NEXT SHORT WAVE THAN WAS THE AVN. IN FACT, THE NGM INDICATES FAIRLY STRONG CYCLONIC VORTICITY ADVECTION AND SOME QG FORCING IN THE 850-500MB LAYER IN CENTRAL AND WESTERN NEBRASKA BY 12Z THURSDAY. HOWEVER, WITH LOW MIXING RATIO (MEAN VALUES OF 4-5 G/KG IN THE 850-700MB LAYER), MEAN RH IN THAT LAYER OF 30 PERCENT, AND 850 DEWPOINTS OF 0-4C, ANY STORMS THAT DO DEVELOP WILL PROBABLY BE HIGH-BASED WITH ONLY LIGHT PRECIPITATION REACHING THE SURFACE. GUSTY WIND WILL PROBABLY BE THE MAIN WEATHER PROBLEM WITH STORMS THAT DEVELOP. THEREFORE, WOULD SUGGEST BACKING OFF SOME ON THE PROBABILITY OF MEASURABLE PRECIPITATION TODAY AND TONIGHT IN THE WESTERN HALF OF THE FORECAST AREA AND BACKING OFF TONIGHT IN THE NORTH CENTRAL PARTS. THE FORCING CONTINUES OVER NORTH CENTRAL ZONES INTO THURSDAY; BUT, SO DOES THE DRY LOW LEVEL. AT 36 HOURS, THE BOUNDARY LAYER RH IS EXPECTED TO BE 70 PERCENT OR HIGHER SOUTH OF A SNY-OGA-LBF LINE. WITH RESIDUAL LOW LEVEL MOISTURE FROM YESTERDAY EVENING'S THUNDERSTORMS, THE HIGHER BOUNDARY LAYER RH SHOULD BE MORE WIDESPREAD THAN THAT. HOWEVER, WITH WESTERLY COMPONENT IN THE WIND DIRECTION, FOG IS NOT LIKELY. TURNING ATTENTION TO TEMPERATURES, THE 1000-500MB THICKNESS FORECAST INDICATES INCREASES OF 60M TODAY WITH LITTLE CHANGE THURSDAY. THE 850MB TEMPERATURE INCREASE WILL RANGE FROM 5C IN THE SOUTHWEST TO 10C IN THE NORTH CENTRAL TODAY WITH LITTLE OR NO CHANGE THURSDAY. THAT SHOULD GIVE NUMBERS OF AROUND 80 TODAY IN THE SOUTHWEST TO AROUND 75 IN THE NORTH CENTRAL AND NORTHWEST. SUGGESTED CCF PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECAST IS CONTAINED WITHIN THE PRODUCT OMAZFPNE. LBF BB 079/050 080/051 080 49131 VTN TB 075/052 077/054 078 49631 OGA BB 080/051 081/053 081 49131 IML BB 081/052 082/055 082 49131 BBW TB 076/053 078/055 078 466L33 ANW TB 074/053 075/055 077 49633 ONL TB 074/054 074/057 074 49633 SPRINGER
In the hours before
Special weather statement, Jun 10, 1:42 AM CDT, 3 hours 47 minutes before
NEZ058-069-100705- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 143 AM CDT (1243 AM MDT) WED JUN 10 1998 ...SMALL STREAM ADVISORY HAS BEEN ALLOWED TO EXPIRE... THE SMALL STREAM ADVISORY FOR SOUTHEAST PERKINS AND NORTHEAST CHASE COUNTIES HAS EXPIRED. AT 130 AM CDT (1230 AM MDT) NORTH PLATTE DOPPLER RADAR INDICATED THAT RAIN HAD ENDED ACROSS SOUTHWEST NEBRASKA. NO REPORTS OF FLOODING HAVE BEEN REPORTED FOR ALONG STINKING WATER CREEK. ADDITIONAL THUNDERSTORMS DEVELOPING FURTHER WEST MAY PROVIDED MORE RAINFALL LATER TONIGHT. INDIVIDUALS LIVING NEAR AND ALONG STINKING WATER CREEK FROM NEAR MADRID SOUTH INTO NORTHEAST CHASE COUNTY SHOULD REMAIN ALERT. IF TRAVELING ON THE BACK ROADS BE ALERT FOR STANDING WATER ON COUNTY ROADS. IF ANY FLOODING IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT FOR RELAY OF INFORMATION TO THE NATIONAL WEATHER SERVICE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY AND THE ROAD BENEATH MAY NOT BE INTACT. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. IT ONLY TAKES A FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY. WOOD
Local storm report, Jun 10, 4:14 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
414 AM CDT WED JUN 10 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0302 AM CHAPPELL NE 1.75 INCH HAIL
06/10/98 DEUEL
0445 AM 4 W BIG SPRINGS NE 1.75 INCH HAIL
06/10/98 DEUEL BARK STRIPPED OFF TREES
SLMLocal storm report, Jun 10, 4:14 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
414 AM CDT WED JUN 10 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0302 AM CHAPPELL NE 1.75 INCH HAIL
06/10/98 DEUEL
0445 AM 4 W BIG SPRINGS NE 1.75 INCH HAIL
06/10/98 DEUEL BARK STRIPPED OFF TREES
SLMLocal storm report, Jun 10, 4:50 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
450 AM CDT WED JUN 10 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0446 AM OGALLALA NE 1.50 INCH HAIL
06/10/98 KEITH COVERING THE GROUND
SLMLocal storm report, Jun 10, 4:50 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
450 AM CDT WED JUN 10 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0446 AM OGALLALA NE 1.50 INCH HAIL
06/10/98 KEITH COVERING THE GROUND
SLMThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:17 PM CDT | Severe Thunderstorm Warning | LBF | Deuel | 48 min |
| Jun 9, 7:43 PM CDT | Tornado Warning | LBF | Deuel | 32 min |
| Jun 9, 10:27 PM CDT | Tornado Warning | LBF | Hayes | 33 min |
| Jun 9, 10:46 PM CDT | Tornado Warning | LBF | Frontier | 34 min |
| Jun 10, 3:04 AM CDT | Severe Thunderstorm Warning | LBF | Deuel | 66 min |
| Jun 10, 3:57 AM CDT | Severe Thunderstorm Warning | LBF | Keith | 63 min |
| Jun 10, 4:55 AM CDT | Severe Thunderstorm Warning | LBF | Keith | 65 min |
| Jun 10, 5:43 AM CDT | Tornado Warning | LBF | Lincoln | 47 min |
| Jun 10, 6:31 AM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 49 min |
| Jun 10, 6:43 AM CDT | Severe Thunderstorm Warning | LBF | Logan | 32 min |
| Jun 10, 6:50 AM CDT | Severe Thunderstorm Warning | LBF | Custer | 65 min |
| Jun 10, 7:22 AM CDT | Severe Thunderstorm Warning | LBF | Custer | 48 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.